MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-200SOLID145
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
A diamondback gen 2 peripheral orbital atherectomy device (oad) was used for treatment of a lesion in the common femoral artery (cfa) via contralateral access.Tortuosity was minimal, and the lesion was heavily calcified.The stenosis extended into the superficial femoral artery, which was chronically occluded; there was pre-existing no flow after the cfa and profunda.Stenosis was 90%.Two low-speed treatments were performed, followed by two medium-speed treatments, and a high-speed treatment.During the second high-speed treatment, an unexpected audible noise was observed, and the oad became stuck on the guidewire.At this time the physician was not sure if the oad was stuck on the wire or stuck in a dissection plane.The physician was able to remove the oad and wire together, and it was then noted the wire had fractured and the fragment remained in the tip bushing of the oad.The vessel was rewired, and the procedure was completed with angioplasty.The physician was confident there were no fragments left in vivo.Device analysis determined the fractured component was a driveshaft filar as opposed to a guidewire.
 
Additional Manufacturer Narrative
Device analysis conclusion: the oad and wire were received at csi for analysis.The guidewire was engaged in the oad.There was no damage observed to the core shaft or spring tip of the guidewire despite the original information reported to csi.Analysis of the oad revealed a driveshaft filar fracture.The fracture occurred underneath the saline sheath, thereby causing damage and separation of the sheath.The fractured driveshaft filar prevented the guidewire from being removed, which confirmed the report that the oad had become stuck on the wire during the procedure.It should be noted that the fractured driveshaft filar is similar in appearance to a fractured guide wire core, which could explain why the customer mistakenly reported a guide wire fracture.Review of the device data log identified a stall event near the end of the procedure.It is unknown if this is related to the reported complaint.Scanning electron microscopy analysis of the fractured filar faces identified evidence of fatigue.It is hypothesized that a compressive force or tight bend radius was applied to the sheath while spinning, which caused an elevated stress environment resulting in the eventual driveshaft damage.Although this could not be confirmed, and the root cause of the damage remains unknown.The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.(b)(4).

Brand Name
DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
Manufacturer (Section G)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
Manufacturer Contact
morgan hill
1225 old hwy 8 nw
st. paul, MN 55112
MDR Report Key13966411
Report Number3004742232-2022-00086
Device Sequence Number11808865
Product Code MCW
UDI-Device Identifier10850000491202
UDI-Public(01)10850000491202(17)230430(10)378938-1
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberDBP-200SOLID145
Device Catalogue Number7-10057-04
Device Lot Number378938-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2022
Initial Report FDA Received Date03/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexUnknown
Patient Weight78 KG
Patient EthnicityNon Hispanic
Patient RaceWhite